• Shuffle
    Toggle On
    Toggle Off
  • Alphabetize
    Toggle On
    Toggle Off
  • Front First
    Toggle On
    Toggle Off
  • Both Sides
    Toggle On
    Toggle Off
  • Read
    Toggle On
    Toggle Off
Reading...
Front

How to study your flashcards.

Right/Left arrow keys: Navigate between flashcards.right arrow keyleft arrow key

Up/Down arrow keys: Flip the card between the front and back.down keyup key

H key: Show hint (3rd side).h key

A key: Read text to speech.a key

image

Play button

image

Play button

image

Progress

1/25

Click to flip

25 Cards in this Set

  • Front
  • Back
A productive cough, fever, and chills in an 80-year-old patient with a compromised immune system should make you MOST suspicious for:
pneumonia
You are dispatched to a skilled nursing care facility for an 80-year-old female with abnormal behavior. The patient is clearly confused and asks you if you are her husband. As your partner administers oxygen to the patient, you should:
determine the patient's baseline mental status.
An older woman with osteoporosis presents with pain and deformity to her left hip after she shifted her weight onto her other foot. She has MOST likely experienced a(n):
pathologic fracture.
A specific legal document that directs relatives and caregivers regarding the medical treatment that may be given to patients who cannot speak for themselves is called a(n):
advance directive.
Upon entering the residence of a geriatric patient with a medical or trauma complaint, the EMT should:
observe for conditions that may make the residence unsafe.
A 73-year-old female experienced a syncopal episode while watching TV. She is now conscious, but is diaphoretic, tachycardic, and hypotensive. Your assessment reveals abdominal tenderness and a pulsating mass to the left of her umbilicus. You should be MOST suspicious for:
an aortic aneurysm.
You receive a call for a sick person. When you arrive, you find the patient, a 75-year-old male, lying unresponsive in his bed. His respirations are slow and irregular and his pulse is slow and weak. His daughter tells you that he fell the day before, but refused to allow her to call 9-1-1. His past medical history is significant for hypothyroidism, deep vein thrombosis, heavy alcohol use, and liver cirrhosis. His medications include blood thinners and vitamins. You should be MOST suspicious that this patient is experiencing:
a subdural hematoma.
Which of the following statements regarding communications with the elderly is correct?
Older patients have difficulty understanding when they are stressed.
With age, the spine stiffens as a result of shrinkage of the intervertebral disc spaces, and the vertebrae become brittle. This increases the risk of:
compression fractures.
Which of the following statements regarding the aging process is correct?
Aging is a linear process; the rate at which a person loses functions does not increase with age.
An elderly patient may understate or minimize the symptoms of his or her illness because:
he or she fears hospitalization
Which of the following statements regarding a decreased level of consciousness in the elderly patient is correct?
a decrease level of consciousness is not a normal part of the aging process ????? or Avpu scale is an in ineffective tool when assessing an elderly patient
Clouding of the lenses of the eyes is called:
cataracts.
Findings during the social assessment of an older patient include all of the following, EXCEPT:
outdated medications.
A 10% to 20% reduction in brain weight and volume would MOST likely increase an older person's risk for
head trauma
When documenting a case of suspected elder abuse, it is MOST important for the EMT to:
Answer
avoid documenting any unsupported opinions
Common causes of syncope in older patients include all of the following, EXCEPT:
vasoconstriction.
When caring for a geriatric patient with a traumatic injury, it is important to consider that:
the injury may have been preceded by a medical condition.
A “silent” heart attack occurs when:
the usual chest pain is not present.
Which of the following statements regarding suicide in the older patient is correct?
Older patients tend to use more lethal means than younger patients.
You are dispatched to a residence for an 80-year-old female who fell. When you arrive, you find the patient conscious, lying in a recumbent position on the floor in her living room. In addition to providing the appropriate treatment, you should ask the patient if:
she became dizzy or fainted before falling.
Which of the following observations or statements represents the “E” in the GEMS diamond?
The patient's residence is cold due to a malfunctioning heater.
You are assessing a 70-year-old female who complains of intense thirst, frequent urination, and dizziness. She has a history of type 2 diabetes, heart disease, rheumatoid arthritis, and gout. Her blood glucose level is 450 mg/dL. She is conscious, but confused. Her blood pressure is 92/52 mm Hg, her pulse rate is 130 beats/min and weak, and her respirations are 22 breaths/min and shallow. This patient's clinical presentation is MOST consistent with:
hyperosmolar hyperglycemic nonketotic coma (HHNC).
When an elderly patient presents you with multiple over-the-counter medications that he or she is taking, it is MOST important to:
recall that the patient is at risk for negative medication interactions.
When assessing a geriatric patient who has possibly experienced an acute ischemic stroke, it is MOST important to:
determine the onset of the patient's symptoms